Virginia, 2012Flash Flood in Virginia, July 10, 2012
July 10, 2012 · NWS LWX · 1 event in 1 county or zone
A cold front move through the Mid-Atlantic during the evening hours. Showers and thunderstorms along the front had very high rainfall rates.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front move through the Mid-Atlantic during the evening hours. Showers and thunderstorms along the front had very high rainfall rates. Enough rain fell in the western suburbs of Washington DC to induce an isolated flash flood in Fairfax County from rainfall amounts of up to 2.84 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 10, 2:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Jul 10, 2:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT TUE JUL 10 2012
.SYNOPSIS...
A STATIONARY FRONT WILL REMAIN OVER THE CAROLINAS UNTIL MOVING BACK
NORTH AS A WARM FRONT FRIDAY INTO THE WEEKEND. EXPECT NEAR-
AVERAGE TEMPERATURES FOR THE REMAINDER OF THE WEEK ACROSS THE MID
ATLANTIC SINCE WE WILL BE ON THE NORTH SIDE OF THE FRONT.
&&
.NEAR TERM /THROUGH TONIGHT/...
NOW THAT THE STATIONARY BOUNDARY IS SITUATED WELL SOUTH OF THE
CWA...THE MID ATLC HAS HAD ENOUGH SUN TO WARM UP OVER THE PAST FEW
HRS. AFTER A HUMID MORNING...DEWPOINTS HAVE DROPPED DOWN INTO THE
L-M60S ACROSS MUCH OF THE AREA. THIS HAS ALSO ALLOWED FOR THE TEMP
IN SOME OF THE URBAN AREAS TO CLIMB UP INTO THE U80S/L90S AND DOWN
THE I-95 CORRIDOR OF NRN VA. THE INCREASING CLOUDS THIS AFTERNOON
WILL HELP PUT A LID ON THIS CLIMB...BUT LOCATIONS LIKE DCA AND BWI
ARE EXPECTED TO PEAK JUST OVER 90 FOR THEIR MAX TEMPS.
THOUGH CAPE VALUES HAVE INCREASED TO A MODEST 1500-2000 J/KG THIS
AFTN E OF THE BLUE RIDGE...NOT MUCH OF IT IS BEING UTILIZED ATTM. A
FEW CELLS HAVE DEVELOPED TO THE NORTH AND EAST OF BALTIMORE AND
ANOTHER HANDFUL JUST S OF FREDERICKSBURG - BOTH AREAS OF CELLS
DRIFTING SWD. A FEW CAPPING LAYERS IDENTIFIED IN THE MRNG KIAD SNDG
ARE LIKELY CAUSES FOR HOW THESE CELLS HAVE BEEN FAIRLY WEAK AND
THEIR INITIATION LIKELY DEVELOPING FROM BAY/RIVER BREEZE
INTERACTION FROM A SELY SFC FLOW.
THE WRN HALF OF THE CWA HAS BEEN MOSTLY STABILIZED BY SOME
QUICK-MOVING CIRRUS DEBRIS COMING OFF THE NRN EDGE OF THE CONVECTION
FIRING OVER THE TENN VLY. CUMULUS FIELDS STILL DEVELOPING OFF THE
LEE SIDES OF THE BLUE RIDGE...AND TOWARD THE I-95 CORRIDOR. THE NEAR
MD BAY REGION ALSO FAIRLY STABLE FROM THE E-SELY ONSHORE FLOW. A FEW
ISOLATED SHOWERS/TSTMS WILL BE POSSIBLE ACROSS THIS CORRIDOR IN
BETWEEN I-95 AND THE BLUE RIDGE THRU THE REST OF THE AFTN/EVE.
MODELS STILL DEVELOP SOME SCATTERED PRECIP OVER THE WRN HALF OF THE
CWA LATER TONIGHT AND OVERNIGHT.
TONIGHT...
ANOTHER TYPICAL SUMMER-TIME OVERNIGHT PERIOD...W/ TEMPS IN THE 70S
FOR MUCH OF THE OVERNIGHT HRS AND A SLIGHT REBOUND IN DEWPOINTS WILL
MAKE IT SEEM FAIRLY HUMID. SKIES WILL WAVER BETWEEN PARTLY CLOUDY TO
MOSTLY CLOUDY OVERNIGHT...AS SOME OF THE DIURNALLY DRIVEN CLOUD
DECKS DISSIPATE BUT THE ACTIVITY ALONG THE STATIONARY BOUNDARY WILL
BRING MORE MID LEVEL DECKS UP TOWARD THE NORTH.
&&
.SHORT TERM /WEDNESDAY/...
THE FIRST COUPLE OF DAYS OF THIS WEEK WERE MARKED BY THE UPPER
TROUGH TO OUR NORTH STAGNATING AND PLACING THE MID ATLC UNDER
ZONAL UPPER LEVEL FLOW. HEADING INTO THE MIDDLE PART OF THE
WEEK...A COUPLE OF UPPER VORTS WILL SWING DOWN FROM THE GREAT
LAKES AND DIG THE TROF DOWN INTO THE UPPER MIDWEST. THIS WILL PUSH
THE STATIONARY BOUNDARY FROM THE VA/NC BORDER FURTHER SOUTH AND
TOWARD NC COAST.
ONE PARTICULAR UPPER VORT WILL CAUSE A WEAK LOW TO DEVELOP CLOSER TO
THE VA TIDEWATER REGION OVERNIGHT TONIGHT...MOVING OFF THE COAST
INTO THE DAYTIME HRS WED. THIS FEATURE HAS SOME DISCREPANCY IN THE
SHORT RANGE GUIDANCE AS TO WHERE IT WILL GO AND HOW SOON. IN
PARTICULAR...THE GFS TAKES THE LOW DIRECTLY NE AND AWAY FROM THE
COAST TMRW AFTN...WHILE THE NAM HAS THE FEATURE MEANDERING JUST OFF
THE DELMARVA ATLC COAST WELL INTO THU-FRI.
TEMPS ON WED WILL BE SIMILAR TO TODAY'S...W/ THE REGION PULLING INTO
THE M80S AND THE METRO AREAS TOPPING-OUT NEAR 90. ONSHORE ELY FLOW
WILL CONTINUE TO EFFECT THE AREA E OF THE BLUE RIDGE AND STABILIZE
THE AREA...KEEPING IT DRY THROUGHOUT THE DAY. THE BEST CHANCES FOR
PRECIP WILL BE ALONG THE TERRAIN OF THE CNTRL APLCNS TMRW AFTN/EVE.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
THE END OF THE WORK WEEK LOOKS TO BE MOSTLY DRY AS A STATIONARY
FRONT REMAINS ACROSS THE CAROLINAS. SURFACE HIGH PRESSURE AND
SUBSEQUENT NORTHEAST TO EASTERLY FLOW OVER THE MID-ATLANTIC WILL
MAINTAIN SLIGHTLY BELOW NORMAL TEMPS THURS AND FRI. FRI LOOKS TO BE
THE COOLEST DAY THIS WEEK WITH HIGHS IN THE LOWER 80S.
HOWEVER...HUMIDITY VALUES WILL REMAIN HIGH WITH AN ONSHORE WIND
COMPONENT. POP CHANCES INCREASE NORTHWARD FRIDAY AS THE STATIONARY
FRONT BEGINS TO TRANSITION NORTHWARD AS A WARM FRONT.
GUIDANCE CONTINUES TO BE IN GOOD AGREEMENT FOR AN UPPER-LEVEL RIDGE
OVER THE ATLANTIC TO BUILD WESTWARD OVER THE REGION DURING THE LONG
TERM. THIS WILL BLOCK A DEEP UPPER-LEVEL TROUGH IN THE MIDDLE OF THE
COUNTRY FROM MOVING EASTWARD. THIS HIGH WILL REMAIN CENTERED JUST
SOUTH OF THE AREA INTO MID NEXT-WEEK. A STATIONARY FRONT ACROSS THE
CAROLINAS WILL SLOWLY MOVE NORTHWARD INTO THE CWA FRIDAY NIGHT AND
SATURDAY. CONVECTION WILL BE POSSIBLE INTO SATURDAY MORNING AS THIS
FEATURE MOVES NORTHWARD.
TEMPERATURES WILL WARM AFTER THE FRONTAL PASSAGE WITH HIGHS SAT
THROUGH MON NEAR 90 AND INTO THE LOWER 90S FOR TUESDAY. HUMID
CONDITIONS WILL CONTINUE WITH FLOW REMAINING SOUTH TO
SOUTHWESTERLY.
REMNANTS OF THE UPPER-LEVEL TROUGH WILL SWEEP NORTH OF THE AREA
THROUGH TUESDAY. THIS COULD PROVIDE SUFFICIENT LIFT TO PRODUCE
SHOWERS AND THUNDERSTORMS EACH DAY. IT/S DIFFICULT AT THIS POINT TO
PINPOINT THE EXACT TIMING OF EACH SHORTWAVE SO HAVE CHANCE POPS EACH
PERIOD FOR THE END OF THE LONG TERM.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SCT-BKN CUMULUS FILLING THE AIR ACROSS THE I-95 CORRIDOR AND
PIEDMONT AREAS. A FEW TSTMS HAVE DEVELOPED TO THE NORTH OF THE BALT
METRO AREA...DRIFTING SLOWLY SWD AND INTERACTING MAINLY W/ A BAY
BREEZE FRONT. A LOW CHANCE OF THIS ACTIVITY MAKING IT TO THE BWI/MTN
SITES. THE SAME STORY W/ SOME ACTIVITY THAT IS WELL TO THE SOUTH OF
DCA...BUT THESE CELLS WILL CONTINUE ON THEIR WAY SOUTH AND AWAY FROM
THE METRO DC AREA. A FEW SHOWERS AND TSTMS NOT OUT OF THE QUESTION
FOR THE REST OF THE DAYTIME HRS...BUT A VERY LOW/OUTSIDE CHANCE.
SKIES WILL REMAIN AT LEAST SCT INTO THE OVERNIGHT HRS...BRIEF
CLEARING ON WED MRNG BEFORE FILLING BACK IN FOR THE AFTN/EVE HRS. A
LIGHT ELY SFC FLOW WILL PERSIST THRU THE TAF PERIOD. THE
STATIONARY FRONT TO OUR SOUTH IS EXPECTED TO MOVE OFF THE COAST
LATE THIS WEEK.
REDUCED VISIBILITY IN SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE
LONG TERM.
&&
.MARINE...
LIGHT ELY FLOW FOR THE REST OF TODAY...DROPPING DOWN OVERNIGHT AND
PICKING BACK UP MID MRNG WED. SCA CONDITIONS HAVE DEVELOPED OVER THE
SRN BAY AND LOWER TP FROM CHANNELING INTO THE PTMC RVR INLET. SCA IN
EFFECT THRU 6 PM.
NO ADDITIONAL MARINE HEADLINES ARE ANTICIPATED THROUGH SATURDAY.
&&
.TIDES/COASTAL FLOODING...
PROLONGED ELY WINDS HAVE BROUGHT TIDAL LEVELS OF HALF TO 1 FT ABOVE
NORMAL ACROSS MUCH OF THE MD BAY/TIDAL POTOMAC RVR SITES.
HOWEVER...SINCE WE ARE NEAR A NEAP TIDE...NO SITES ARE EXPECTED
TO REACH MINOR FLOODING AT ANY OF THE NEXT COUPLE OF TIDE
CYCLES...THOUGH THE OVERNIGHT CYCLE MAY APPROACH MINOR CF LEVELS
AT ANNAPOLIS. THE SFC FLOW IS LIGHT AND WILL MONITOR TO SEE IF
THESE WINDS WILL BE ENOUGH TO INCREASE THESE DEPARTURES ANY
FURTHER.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ534-
536-537-543.
&&
SYNOPSIS...GMS/BAJ
NEAR TERM...GMS
SHORT TERM...GMS
LONG TERM...CJL
AVIATION/MARINE...GMS
TIDES/COASTAL FLOODING...GMS/BAJHazardous weather outlook, Jul 10, 1:31 PM EST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
231 PM EDT TUE JUL 10 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
111645-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
231 PM EDT TUE JUL 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SMALL CRAFT ADVISORY IS NOW IN EFFECT FOR THE LOWER TIDAL
POTOMAC RIVER AND LOWER MARYLAND CHESAPEAKE BAY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN ONSHORE FLOW MAY LEAD TO MINOR COASTAL FLOODING FOR LOCATIONS
ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY AND TIDAL POTOMAC
RIVER WEDNESDAY THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-111645-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
231 PM EDT TUE JUL 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 10, 6:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT TUE JUL 10 2012
DCZ001-MDZ009-013-VAZ053-054-102345-
MONTGOMERY MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
718 PM EDT TUE JUL 10 2012
...SHOWERS WITH GUSTY WIND TO AFFECT THE DISTRICT OF COLUMBIA...
ARLINGTON...MONTGOMERY...PRINCE GEORGES AND FAIRFAX COUNTIES...
AT 718 PM EDT...SHOWERS CAPABLE OF PRODUCING GUSTY WIND WERE LOCATED
ALONG A LINE EXTENDING FROM LANGLEY PARK TO GLEN ECHO...MOVING
SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE COLLEGE PARK...AMERICAN UNIVERSITY...
HYATTSVILLE...FORT TOTTEN...BLADENSBURG...GEORGETOWN AND NEW
CARROLLTON.
LOCALIZED WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED.
&&
LAT...LON 3901 7682 3892 7684 3888 7719 3893 7722
3901 7720 3903 7696
TIME...MOT...LOC 2318Z 293DEG 7KT 3898 7697 3896 7714
KRAMARSpecial weather statement, Jul 10, 6:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 PM EDT TUE JUL 10 2012
DCZ001-MDZ009-013-VAZ053-054-110015-
MONTGOMERY MD-DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-FAIRFAX VA-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-
748 PM EDT TUE JUL 10 2012
...STRONG SHOWERS AND THUNDERSTORMS TO AFFECT THE DISTRICT OF
COLUMBIA...ARLINGTON...MONTGOMERY...PRINCE GEORGES AND FAIRFAX
COUNTIES...
AT 748 PM EDT...THUNDERSTORMS WITH GUSTY WIND WERE LOCATED ALONG A
LINE EXTENDING FROM PIMMIT HILLS TO DOWNTOWN WASHINGTON TO
BOWIE...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE ROCK CREEK...KENILWORTH...WOODMORE...
WESTOVER...FEDEX FIELD...FAIRMOUNT HEIGHTS...ROSSLYN...BALLSTON AND
RFK STADIUM.
HEAVY RAIN WITH THESE STORMS MAY CAUSE PONDING OF WATER ON ROADWAYS.
LOCALIZED WIND GUSTS OF 35 TO 45 MPH CAN BE EXPECTED WITH THESE
STORMS.
&&
LAT...LON 3890 7675 3885 7702 3888 7725 3898 7725
3903 7684 3897 7672
TIME...MOT...LOC 2348Z 296DEG 12KT 3892 7718 3891 7701
3895 7673
KRAMARFlash Flood, Fairfax
- When
- July 10, 7:00 PM EST to 9:00 PM EST
- Where
- Fairfax County, 0.54 mi E of Mc Lean Hamlet to 0.15 mi WNW of Lewinsville
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 38.930, -77.220
Flash Flooding occurred on the Dulles Toll Road near the Spring Hill Road exit.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 10, 20121 death · 1 event
- Flash Flooding and Hail in South Carolina, July 10, 2012$626,000 · 60 kt wind · 24 events
- Hail and Damaging Winds in Florida, July 10, 2012$210,000 · 1.25 in hail · 5 events
- Damaging Winds and Lightning Strike in North Carolina, July 10, 2012$100,000 · 50 kt wind · 5 events
- Damaging Wind in Georgia, July 10, 2012$60,000 · 50 kt wind · 1 event
- Damaging Winds in Alabama, July 10, 20121 injured · 56 kt wind · 28 events
- Hail and Damaging Winds in Georgia, July 10, 2012$27,000 · 1 in hail · 15 events
- Flash Flood in Louisiana, July 10, 2012$50,000 · 1 event
- Drought in Illinois, July 10 to 31, 201212 events
- Drought in Iowa, July 10 to 31, 201210 events
- Damaging Winds in South Carolina, July 10, 20121 injured · 50 kt wind · 2 events
- Damaging Winds and Heavy Rain in South Carolina, July 10, 2012$11,000 · 55 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400638.